Oklahoma, 2018Flash Flood and Damaging Winds in Oklahoma, February 24, 2018
February 24, 2018 · NWS SHV · 6 events in 1 county or zone
A warm front lifted north into Eastern Oklahoma and Central Arkansas during the morning hours of February 24th, resulting in a large warm and humid air mass across the Ark-La-Tex region. Meanwhile, showers and thunderstorms increased across North Texas during the morning as well, ahead of a strong upper trough that ejected east across the Southern Plains and Mississippi Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted north into Eastern Oklahoma and Central Arkansas during the morning hours of February 24th, resulting in a large warm and humid air mass across the Ark-La-Tex region. Meanwhile, showers and thunderstorms increased across North Texas during the morning as well, ahead of a strong upper trough that ejected east across the Southern Plains and Mississippi Valley. This trough also drove an attendant cold front into Southeast Oklahoma and East Texas during the afternoon, with numerous showers and thunderstorms noted along and ahead of the front. The air mass ahead of the front was moderately unstable, allowing the storms to intensify and become severe as they moved into McCurtain County Oklahoma and portions of Southwest Arkansas, resulting in damaging winds which downed numerous trees and resulted in structural damage of several homes, while flipping over a travel trailer. These storms also produced heavy rain while moving repeatedly over the same areas, resulting in flash flooding, given that the grounds were still saturated from excessive rainfall that had fallen over the prior several days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 24, 12:09 PM CST, 15 minutes earlier.
Area forecast discussion, Feb 24, 12:09 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1209 PM CST Sat Feb 24 2018
.AVIATION...
For the 24/18z TAFs, a band of intense convection will move across
the region during the next 24 hours impacting all TAF sites.
Thunderstorms may be strong to severe at times. The main
convective line is quickly developing across Eastern Oklahoma and
Northeast Texas, and widespread showers are ongoing well ahead of
it across Southern Arkansas and into Western Louisiana. The main
convective complex will move across the area ahead of a cold
front. Expect deteriorating ceilings and visibilities as
terminals begin to be affected by precip. Ahead of the cold front
and thunderstorms, south winds will prevail and may gust up to 30
kts at times. After the frontal passage, winds will shift to the
north and thunderstorm chances will quickly diminish. Flight
conditions should also quickly improve into the VFR range by
25/12z.
CN
&&
.PREV DISCUSSION... /issued 1115 AM CST Sat Feb 24 2018/
DISCUSSION...
Primary change to the fcst this morning is the addition of
Tornado Watch 004, effective until 6 pm. Line of strong storms
along and just e of I-35 will continue to march ewd into an even
more favorable environment, particularly in the way of low level
shear/SRH.
Otherwise, have made some adjustments to hourly temps and sky
grids to match obs, but max temps and PoPs seem to be on track.
Updated products out shortly. /12/
PREV DISCUSSION... /issued 711 AM CST Sat Feb 24 2018/
DISCUSSION...
Early this morning a warm front was over Southwest Arkansas
and into Northeast Texas with a nearly stationary front
dropping from Northeast Texas into Central Texas and
onward to the Panhandle of Texas. This boundary will not
move much to the North and will be a focus for patchy
fog and possible drizzle this morning, and later showers and
thunderstorms. During the day in the Southwest flow aloft between
high pressure over the Northeast Gulf of Mexico and Southern
Atlantic Coast off of Florida and an approaching upper trough of
low pressure across the Rockies will contribute disturbances that
will enhance convection. Abundant moisture will be transported
from the Gulf of Mexico in the lower levels along with increasing
85h llj to produce rainfall across the western sections of the
Four State Region early then as the upper trough swings to the
East, additional development will occur over the forecast area.
Have continued the flash flood watch across the Northwest half of
the area through midnight expecting rainfall amounts of 1-3 inches
with isolated higher amounts to near 4 inches. This on the already
nearly saturated soils from near 4-8 inches will quickly runoff
and produce flash flooding and flooding. Have not expanded the
flash flood watch to the Southeast into remaining sections of the
forecast area yet but this area may need to have a watch issued
later during the day as the rainfall expands and spreads east
into the afternoon and overnight. Have continued the lake wind
advisory for much of the forecast area through 6 PM this evening
as the pressure gradient between surface low pressure over the
plains and high pressure over the Southeast States and Gulf is
expected to tighten resulting in Southerly winds of 15-25 MPH with
gusts to 30 MPH. A threat for severe weather will spreads across
the region today with the Northwest sections having the stronger
storms during the mid to late morning today and bisecting the
forecast area in the afternoon and for the Southeast sections
during the late afternoon into the evening as the surface cold
front advances. The cold front will be near Shreveport in the
middle to late afternoon and by midnight near a Vicksburg to Port
Arthur Texas line. The boundary will become nearly stationary
across the Gulf off of Texas and Louisiana. An upper level short
wave trough of low pressure will approach the forecast area on
Sunday and provide a continued chance for convection across the
area generally South of Interstate 20. Rains taper off by Monday
as the upper trough axis passes returning a brief dry period in
the early part of the week. However a wet pattern returns by
Tuesday and the brief ridging aloft and on the surface shifts east
returning moisture and awaiting the arrival of the next upper
disturbance in the continued Southwest flow aloft out ahead of a
closed upper low over the Desert Southwest. We could see some
additional moderate to heavy rainfall with the Tuesday and
Wednesday storms. Once this upper trough moves across and away to
the East, high pressure ridging on the surface and aloft looks to
allow the end of the week the next weekend to remain dry. Today
and Wednesday of next week will be our warmer days for many
locations with cloud cover and rainfall keeping cooler
temperatures in store. After passage of each cold front readings
overnight will range from the upper 30s to the upper 40s. /06/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 78 51 65 45 / 100 60 30 10
MLU 80 54 64 47 / 50 90 60 50
DEQ 70 39 64 39 / 100 10 10 10
TXK 74 44 65 42 / 100 30 10 10
ELD 77 49 65 44 / 100 80 20 20
TYR 73 45 65 43 / 100 20 20 10
GGG 76 50 65 44 / 100 30 20 10
LFK 79 55 64 47 / 80 70 60 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 6 PM CST this evening for ARZ060-061-
070>073.
Flash Flood Watch through this evening for ARZ050-051-059>061-
070>073.
LA...Lake Wind Advisory until 6 PM CST this evening for LAZ001>006-
010>014-017>022.
Flash Flood Watch through this evening for LAZ001>004.
OK...Flash Flood Watch through this evening for OKZ077.
TX...Lake Wind Advisory until 6 PM CST this evening for TXZ096-097-
108>112-124>126-136>138-149>153-165>167.
Flash Flood Watch through this evening for TXZ096-097-108>112-
124>126-136>138.
&&
09/12Hazardous weather outlook, Feb 24, 12:14 PM CST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1214 PM CST Sat Feb 24 2018
ARZ050-051-059>061-070>073-LAZ001>004-OKZ077-TXZ096-097-108>112-
124>126-136>138-251815-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-McCurtain-
Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-
1214 PM CST Sat Feb 24 2018
This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, northwest Louisiana, southeast
Oklahoma and northeast Texas.
.DAY ONE...This Afternoon and Tonight...
Widespread thunderstorms, some severe with damaging winds,
tornadoes, and possibly large hail, are expected today. In
addition, periods of heavy rainfall on the already saturated
soils will result in rapid water runoff and flash flooding. These
threats will diminish as storms move east and south of the area
this evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
Additional chances for showers and thunderstorms remain in the
forecast for Sunday afternoon and evening. Any threat for flooding
with these storms will be isolated and short lived, as storms move
south and east of the area by Sunday night.
Storms will return again by Tuesday into Wednesday bringing the
possibility of more flash flooding, river flooding, and severe
thunderstorms to our region.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed today and tonight.
LAZ005-006-010>014-017>022-TXZ149>153-165>167-251815-
Lincoln-Union-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
1214 PM CST Sat Feb 24 2018
This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana, east Texas and northeast Texas.
.DAY ONE...This Afternoon and Tonight...
Widespread thunderstorms, some severe with damaging winds,
tornadoes, and possibly large hail, are expected this afternoon
and evening. This threat will gradually diminish by late tonight.
In addition to the severe threat, heavy rainfall may bring the
possibility of flooding, especially of low lying and poor drainage
areas through tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
Additional chances for showers and thunderstorms remain in the
forecast for Sunday afternoon and evening, and this may bring the
possibility of flash flooding once again before coming to an
end late Sunday night.
Storms will return again by Tuesday into Wednesday bringing the
possibility of more flash flooding, river flooding, and severe
thunderstorms to our region.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel...amateur radio
operators...and storm spotters will likely be needed through
tonight.
In the hours before
Special weather statement, Feb 24, 10:19 AM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1019 AM CST SAT FEB 24 2018
OKZ077-241645-
McCurtain OK-
1019 AM CST SAT FEB 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR MCCURTAIN COUNTY UNTIL 1045 AM
CST...
At 1019 AM CST, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Octavia, or near Bethel, moving northeast at 55
mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Bethel, Mount Herman, Smithville and Sherwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3429 9485 3436 9493 3451 9478 3451 9447
TIME...MOT...LOC 1618Z 224DEG 46KT 3439 9483
15
Thunderstorm Wind, McCurtain
- When
- February 24, 12:24 PM CST
- Where
- McCurtain County, 3.49 mi SSW of North Valiant
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.957, -95.132
Damaging winds resulted in significant damage to a home southwest of Valliant.
Thunderstorm Wind, McCurtain
- When
- February 24, 12:24 PM CST
- Where
- McCurtain County, 4.16 mi SSW of North Valiant
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.948, -95.137
A travel trailer was flipped over on its roof by thunderstorm winds.
Thunderstorm Wind, McCurtain
- When
- February 24, 12:26 PM CST
- Where
- McCurtain County, 0.64 mi NE of North Valiant
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.006, -95.091
Several trees were blown down across the city of Valliant.
Thunderstorm Wind, McCurtain
- When
- February 24, 12:30 PM CST
- Where
- McCurtain County, 1.99 mi ESE of North Valiant
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.987, -95.069
Thunderstorms winds damaged a home on Roy Roberts Road.
Thunderstorm Wind, McCurtain
- When
- February 24, 12:40 PM CST
- Where
- McCurtain County, 0.86 mi N of Wright City
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.062, -95.000
Multiple tree limbs were downed across Wright City.
Flash Flood, McCurtain
- When
- February 24, 1:50 PM CST to 3:30 PM CST
- Where
- McCurtain County, 4.74 mi SSW of North Valiant to 2.81 mi SW of Farmers Hill
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.941, -95.141
High water flowing across numerous roads in and around Valliant.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, February 24 to 25, 20181 death · 9 injured · $7.2 million · EF2 · 15 events
- Tornadoes and Flash Flooding in Kentucky, February 24 to 25, 20181 death · 1 injured · $2.2 million · EF2 · 48 events
- Tornadoes and Flash Flooding in Arkansas, February 24, 20181 death · 1 injured · $2.3 million · EF2 · 12 events
- Tornadoes and Damaging Winds in Tennessee, February 24, 20182 injured · $8.2 million · EF2 · 16 events
- Tornadoes and Flash Flooding in Ohio, February 24 to 25, 20181 death · $187,000 · EF1 · 15 events
- Tornado in Missouri, February 24, 20185 injured · $2.0 million · EF2 · 1 event
- Tornadoes and Flash Flooding in Missouri, February 24 to 28, 20182 injured · $777,000 · EF2 · 10 events
- Tornadoes and Flash Flooding in Tennessee, February 24 to 25, 20183 injured · $2.5 million · EF1 · 18 events
- Cold in Minnesota, February 24 to 25, 20181 death · 1 event
- Tornado and Flash Flooding in Arkansas, February 24, 2018$102,000 · EF0 · 18 events
- Flash Flooding and Damaging Wind in Indiana, February 24, 2018$112,000 · 52 kt wind · 3 events
- Flash Flood and Damaging Winds in Mississippi, February 24 to 25, 2018$60,000 · 55 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734865, 734872, 734866, 734874, 734867, 734869.